0

votes

Should I really take thyroid meds for TSH ranging between 4 - 7.5?

Answered on August 19, 2014
Created May 10, 2012 at 2:04 PM

Over the last few years, my TSH levels have ranged from 4 to 7.5. Last year, when my TSH hit 7.5, my doctor tried me on levothyroxine. I had such a bad reaction on it (chest pain, out of breath, anxiety, blood pressure spikes, etc) so I came off it and didn't bother taking anything else. In January 2012 I began eating Paleo. Since then I've lost 20+ pounds, gained some muscle, and reduced inflammation greatly. Unfortunately, my TSH this week came back at 6.8. I don't "feel" hypothyroid. I have energy all the time. I only require 7 hours sleep and wake up full of energy. Even though I'm eating low carb right now, last year when I was vegan and eating very high carb, my thyroid was just as bad so I can't really blame it on eating low carb like many other on this forum do.

I have a follow up with the doctor on Monday. I know he's going to push thyroid meds on me. But considering I reacted so badly on levothyroxine, I'm hesitant. I don't even know WHY I'm hypothyroid. Should I demand more tests? If so, what kind? Should I try some other kind of thyroid med other than synthetic T4?

7f8bc7ce5c34aae50408d31812c839b0

(2698)

on June 05, 2012
at 02:31 AM

+1 Terry. Good comment.

886436139cec4c2fbf30d26a40a0fc06

(219)

on May 10, 2012
at 09:07 PM

Do you have antithyroid antibodies? (Hashimoto's)

32123f4f25bdf6a7b70c9c2a719386ed

(396)

on May 10, 2012
at 05:27 PM

I would have further tests done like FT3, FT4,antibodies and reverse T3. Then I would try supplementing with iodine and selenium and retest in a few months. Also if you are eating very low carb it might be inhibiting your T3 and causing an uptick in the TSH. I have been on Thyroid meds for about 15 years and may have destroyed my ability to ever get off of them. So if I had it to do over I would do things differently. You might want to check out the information on the "Perfect Health Diet" website having to do with thyroid and paleo type diet.

  • 531b053b68e92ac509fc1544f88dc103

    asked by

    (1205)
  • Views
    59.8K
  • Last Activity
    1433D AGO
Frontpage book

Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!

9 Answers

4
592fdaa77ec6342b736f1d25962aab7f

(547)

on May 10, 2012
at 03:24 PM

If you feel uncomfortable with your doctor, get another. But seriously, the endocrine system is nothing to take lightly!

3
De3cf2fbb621f49f104b6523f4212c7f

on April 08, 2013
at 09:40 PM

Despite what some people are saying, a TSH of 4-7.5 is not "really high" at all. My sister had a TSH in the 70s prior to meds and all her other numbers (free T3, free T4, etc.) were also off. There are people who have TSH levels of several hundred. Not to say that those numbers are healthy at all, just that there's quite a gap between 7 and 70. If you don't have symptoms, you should likely not go on meds. What you should do is find a GP who is willing to monitor your TSH every few months to make sure it doesn't go haywire. And that same GP should be hesitant to put you on meds. There is a percentage of the population referred to as "euthyroid outliers", meaning those with perfectly healthy thyroids who run higher than average TSH levels. This is likely because the optimal TSH ranges between individuals vary greatly, and they obtained their ranges based on what most (but not all) people feel best at. There will always be some who are just fine even when somewhat out of range. As for the whole change in optimal TSH to .5 - 3(mostly online fearmongering in my opinion, I believe it has more to do with marketing than it does actual facts. It's easy to scare people into buying into fad diets, pills and online guru hype when such a small range is provided. The who are feeling symptomatic are much more likely dealing with taxed adrenals, poor diets or stressful lifestyles that can cause the TSH levels to rise. An elevated TSH that is not accompanied by low T3 and low T4 levels is much more likely due to one of hese underlying causes than actual hypothyroidism. Which is not saying ignore your levels, because in a small percentage of cases (I believe it's 2-4 percent of those with subclinical hypothyroidism, ie those with a TSH higher than 5 but lower than 10, with symptoms)these numbers can result in full out hypothyroidism, but to focus on lifestyle factors that could be throwing it out of whack. Stress reduction and wholesome, non-restrictive diets can do wonders, but can take a while to really affect numbers. And remember that numbers aren't everything - you may be one of those outliers with nothing to worry about. A good doc will keep an eye on those TSH values with occasional lab work rather than putting you on drugs that will likely do more harm than good.

3
D613cc4b9409009d5735a23e9fec5886

(143)

on May 10, 2012
at 05:03 PM

YES your thyroid sounds out of whack. I have hypothyroidism myself. My doc who is an expert in the field says levothyroxine (sp) which is the generic of synthroid is not the same as the real deal. In this case, if they push it on you, insist on the real thing and start the dose out low. You can always add more if its giving you chest pain. I think started out at 50 mcg and now take 125 mcg. Increased overtime. I talked to my doc about Armour - the so called "natural" pig thyroid. I trust him, he explains everything really thoroughly and I'm not as eloquent as he but basically he said the Armour is less regulated and harder to control either the T3 or T4 - I forget which. He's tried both and likes synthroid the best. He said he'd give me Armour if I insisted but I trusted him to try his way first and so far I'm feeling better.

3
0c0c5c65612425e497b7231c21516943

(1354)

on May 10, 2012
at 02:39 PM

Your TSH is really high. I would suggest checking out Stop the Thyroid Madness for more information, but quickly, you need a free T3 test and if any thyroid medicine is needed it should be a NDT (natural pig thyroid). The synthetics are terrible. Even though you may not have symptoms, hypothyroid is negative on the whole body.

2
61a27a8b7ec2264b1821923b271eaf54

(3175)

on May 10, 2012
at 07:15 PM

I was on Synthroid for 8 years. Gained 75lbs during that time. Found paleo 2 years ago and after losing 50+lbs, I tried getting off the Synthroid. My TSH started going up, so I got back on it.

In January, I started the Cold Thermogenesis program as outlined by Dr. Jack Kruse, who many call a quack. But, I have now been off the thyroid med for 3 months and my TSH, FT4 and FT3 are in range. My Endo is happy and thinks it's because of a condition known as "Polar T3 Syndrome". My Endo says that my daily cold water baths, combined with a ketogenic diet have improved the T3 uptake at the muscular level and improved my overall TSH/T4 ratio.

Apparemtly, researchers who overwinter at the Antarctic research stations invariably develop hypothyroidism. The cure is either a ketogenic diet or Synthroid.

Quick caveat: I was tested for thyroid antibodies and had none. If you have an autoimmune condition such as Hashimoto's, this may not be for you.

To answer your question about should you be taking meds for TSH between 5 and 7.5, the answer depends on your T3 and T4. If they are both in range, the answer is NO. If the are below range, the answer is YES.

1
Medium avatar

on May 10, 2012
at 05:18 PM

I take synthroid and cytomel and feel infinitely better.

0
D0734ac148e85165304b9bb0d03c4732

(0)

on May 13, 2013
at 04:36 PM

Hi there, I had the exact same problem as yours. My TSH level was 5.2 and my doc prescribed Thyroxine 25mg per day. The first week I was fine, the second week the medicine started reacting. Exact same issues as you (extreme fatigue, out of breath, anxiety, moodiness, etc). I was perfectly fine before the medicines, had no complaints. Just went for a random blood test. Maybe the doc suggested medicines coz I have a family history of hypothyroidism. I stopped the medicines and made some dietary changes. Frankly speaking if you are "sub-clinical" I suggest, you try natural methods before switching to hormones.

0
8508fec4bae4a580d1e1b807058fee8e

on June 05, 2012
at 12:28 AM

Paleo helps a Woman Get Off Thyroid Medication!

http://robbwolf.com/2012/06/04/11360/

0
1ef2c3bfd6bb37877b02fddc819bebac

on May 10, 2012
at 03:40 PM

My doctor goes by how I feel. Mine was about 5 and I started on Levi. I wasn't feeling relief so I switched to ERFA. It brought it down to 2.3. Then he upped my ERFA and mine is less than one now. If it isn't bothering you then it seems like you could do without it. I had to nap, was too tired during the day, dry skin and couldn't lose any weight. For the first time in years I'm losing weight. Remember if you are taking levo etc the common thought is that you can't stop it because your thyroid won't start up again. If I were you and not having symptoms and able to lose weight I wouldn't do it but it is up to you. Ask your doctor what happens biologically if you don't take it. Maybe there are more benefits than just the few I mentioned. Also, have your t3 and t4 checked. You need to make sure the whole thyroid process is happening and tsh is only one part of it.

Answer Question


Get FREE instant access to our
Paleo For Beginners Guide & 15 FREE Recipes!